Health officials pointed to hoax text messages circulated in Misamis Occidental that caused parents to panic and rush their children to hospitals for medical treatment.
Dr. Fe Paler, DOH Misamis Occidental provincial director, said the parents of school children who fell ill panicked after they received the text messages.
“Yes, we conducted immediate inquiry of the text messages but it was a hoax,” Paler said.
The Department of Health (DOH) on Wednesday spearheaded the nationwide implementation of the “Oplan Goodbye Bulate” program, which is aimed at deworming elementary and high schools students in public schools.
By midday, there were hundreds of students reported to have fallen ill in several towns in Zamboanga del Sur and Zamboanga del Norte after taking the deworming pill Albendazole, an orange-flavored and chewable medicine administered by health officials to children aged between five and 12 years old.
In a television interview aired on Wednesday evening, Health Secretary Janette Garin said the stomach aches were a side effect of the deworming pill and part of the normal process wherein parasitic worms are expelled from the body through the digestive tract.
She added that the spread of the hoax text messages caused panic among the parents.
Dr. Adriano Suba-an, DOH Northern Mindanao assistant regional director, said one of the contributory factor why parents panicked was that the content of the unconfirmed text message was aired by a reporter of one of the radio stations here in this province.
Suba-an said he immediately advised the reporter to refrain from broadcasting unconfirmed text messages.
Dr. Kadil Sinolinding Jr., ARMM regional health secretary, said the deworming campaign in all public schools in the region continued on Thursday after some clarifications, especially to parents.
Sinolinding added that there was no food poisoning as what some text messages have proclaimed.
He stressed pupils should have taken breakfast or have eaten something before taking the pills, otherwise, they will experience a stomach reaction.
In Misamis Occidental, at least 305 school children fell ill after taking deworming pills distributed by DOH.
There were no other incidents of students who fell ill after the DOH activity in Western Visayas where school children in 25 public elementary schools were given the same type of tablet and in Balanga City, where some 72,036 children have so far received deworming pills.
PNA, LYDIA C. PENDON AND ERNIE ESCONDE